Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 78, NWS Norman, OK
NWS Norman, OK issued this severe thunderstorm warning at Mar 28, 2017, 10:29 PM CDT for Noble County, Payne County, Oklahoma. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 28, 2017, 10:29 PM CDT (03:29 UTC)
- Expired
- Mar 28, 2017, 11:00 PM CDT
- In force
- 31 min
- Issued by
- NWS Norman, OK
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Noble County, OK, Payne County, OK
The radar
The Vance AFB radar (KVNX), 111 km from the middle of the area, began a volume at 03:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 28, 10:21 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Norman, OK (KOUN), launched 00:00Z, 3.5 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 307 J/kg
- Mixed-layer CIN
- -71 J/kg
- Mixed-layer LCL
- 763 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 287 m²/s²
- 0-3 km storm-relative helicity
- 385 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 6.7
The text
As transmitted.
273
WUUS54 KOUN 290329
SVROUN
OKC103-119-290400-
/O.NEW.KOUN.SV.W.0078.170329T0329Z-170329T0400Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Norman OK
1029 PM CDT TUE MAR 28 2017
The National Weather Service in Norman has issued a
* Severe Thunderstorm Warning for...
Central Noble County in northern Oklahoma...
Central Payne County in central Oklahoma...
* Until 1100 PM CDT
* At 1028 PM CDT, severe thunderstorms were located along a line
extending from 4 miles northeast of Perry to 5 miles southwest of
Morrison to 4 miles northwest of Ripley, moving northeast at 45
mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Stillwater, Perry, Perkins, Morrison, Glencoe, Red Rock, Lake
Mcmurtry, Sooner Lake, Quay, Lake Carl Blackwell and Ingalls.
This includes Interstate 35 between mile markers 183 and 191.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3658 9689 3655 9690 3653 9699 3651 9701
3651 9703 3633 9703 3633 9692 3625 9692
3624 9682 3616 9682 3616 9670 3597 9703
3616 9721 3629 9742 3659 9703 3659 9697
3660 9691
TIME...MOT...LOC 0328Z 230DEG 39KT 3635 9725 3626 9710 3605 9697
HAIL...0.75IN
WIND...60MPH
$$
MAHALE2 follow-up statements
162
WWUS54 KOUN 290342
SVSOUN
Severe Weather Statement
National Weather Service Norman OK
1042 PM CDT TUE MAR 28 2017
OKC103-119-290400-
/O.CON.KOUN.SV.W.0078.000000T0000Z-170329T0400Z/
Noble OK-Payne OK-
1042 PM CDT TUE MAR 28 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1100 PM CDT
FOR NORTHEASTERN NOBLE AND NORTHEASTERN PAYNE COUNTIES...
At 1042 PM CDT, severe thunderstorms were located along a line
extending from 3 miles west of Sooner Lake to 5 miles northeast of
Morrison to 6 miles west of Quay, moving northeast at 45 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Morrison, Glencoe, Red Rock, Quay, Sooner Lake and Ingalls.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3658 9689 3655 9690 3653 9699 3651 9701
3651 9703 3633 9703 3633 9692 3625 9692
3624 9682 3616 9682 3616 9670 3604 9691
3627 9703 3639 9729 3659 9703 3659 9697
3660 9691
TIME...MOT...LOC 0342Z 230DEG 39KT 3644 9711 3635 9696 3614 9683
HAIL...0.75IN
WIND...60MPH
$$
MAHALE301
WWUS54 KOUN 290359
SVSOUN
Severe Weather Statement
National Weather Service Norman OK
1059 PM CDT TUE MAR 28 2017
OKC103-119-290409-
/O.EXP.KOUN.SV.W.0078.000000T0000Z-170329T0400Z/
Noble OK-Payne OK-
1059 PM CDT TUE MAR 28 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN NOBLE AND
NORTHEASTERN PAYNE COUNTIES WILL EXPIRE AT 1100 PM CDT...
The storms which prompted the warning have moved out of the area.
Therefore the warning will be allowed to expire.
LAT...LON 3658 9689 3655 9690 3653 9699 3651 9701
3651 9703 3633 9703 3633 9692 3625 9692
3624 9682 3616 9682 3616 9670 3604 9691
3627 9703 3639 9729 3659 9703 3659 9697
3660 9691
TIME...MOT...LOC 0359Z 230DEG 39KT 3644 9711 3635 9696 3614 9683
$$
MAHALEWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 28, 7:00 PM CDT, 3 hours 29 minutes earlier.
Area forecast discussion, Mar 28, 7:00 PM CDT, 3 hours 29 minutes before
Area Forecast Discussion National Weather Service Norman OK 700 PM CDT Tue Mar 28 2017 .DISCUSSION... The severe thunderstorm potential with possible tornadoes is ramping up especially south of a developing surface boundary from near Sayre to a Stillwater line. Heavy rainfall and flash flooding potential is increasing as well across much of Oklahoma and north Texas. The main line storms of interest from south of Hollis, Oklahoma to near Knox City, Texas will continue to move northeast in the next several hours. As low level shear increases (0-1 km shear 30-40 kt), the line will contain mesovortices that may produce tornadoes, mainly quick and brief spinnups. Pockets of damaging winds up to 80 mph may occur with this line as well. Heavy rainfall rates of 1-3 inches per hour are likely with this line as it moves northeast, which may cause flash flooding. The Wichita Falls and Lawton areas will be affected in the 8-10 pm time frame. This line will likely continue northeast, but may weaken slightly, by time it reaches the I-35 corridor from Oklahoma City south to Ardmore in the 10 pm to midnight time frame, though still believe there will be some damaging wind, tornado, heavy rainfall, and flash flooding risk. Will also closely monitor for the development of isolated supercells east and ahead of this line in parts of western north Texas and central and southern Oklahoma in the next few hours. If they form, which is possible due to strong forcing and cooling mid level temperatures to weaken a cap, very large hail and tornadoes would be possible. Not sure this will occur. The showers and thunderstorms forming from north of Lawton north to Ponca City appear to be elevated and rather unorganized. This activity has a much lower chance to be severe in the next few hours as instability is weaker across northern Oklahoma compared to locations farther south. MBS && .AVIATION... Forecast confidence in the TAFs remains low. TSRA will affect most, if not, all sites in the next several hours, bringing variable gusty winds, brief IFR or lower conditions, and perhaps some hail. Confidence in hail occurrence remains too low to mention at any given site. Think most TSRA will end by 10 UTC, though some -SHRA may linger in some locations. Widespread IFR or lower conditions with BR may occur 06-18 UTC. Only mentioned these conditions mainly north of KLTS-KOKC where confidence of occurrence is higher compared to locations south. IFR conditions will likely linger after 18 UTC near KWWR and KGAG while other locations should improve to MVFR or VFR. MBS && .PREV DISCUSSION... /issued 201 PM CDT Tue Mar 28 2017/ DISCUSSION... Will keep this relatively short as things will start getting busy this afternoon. Expect marginal severe weather with the storms over northwestern Oklahoma this afternoon, but the main show is beginning to develop in west Texas and will move toward our southwestern zones. Much higher surface dewpoints are moving west-northwest through the Dallas-Fort Worth metroplex and toward our southwestern zones allow surface moisture to increase ahead of the arrival of the storms. Severe storms will be likely with storms tonight. Although with time this evening, the convection is expected to evolve toward a linear or QLCS configuration, airmass would definitely support some supercells this afternoon and early evening. Strong forcing associated with the approaching upper wave will create widespread storms tonight, so continue with categorical POPs and the chance of locally heavy rainfall. Precipitation chances continue tomorrow as the upper low slowly moves over the area. Expect cooler air and a break in storm chances Thursday/Friday before the next in a series of upper lows approaches. && .OUN WATCHES/WARNINGS/ADVISORIES... OK...None. TX...None. && 17
Hazardous weather outlook, Mar 28, 8:13 PM CDT, 2 hours 16 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Norman OK 813 PM CDT Tue Mar 28 2017 OKZ004>048-050>052-TXZ083>090-300115- Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield- Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne- Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain- Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson- Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton- Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman- Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay- 813 PM CDT Tue Mar 28 2017 This hazardous weather outlook is for portions of northern... western...central...and southern Oklahoma...and western north Texas. .DAY ONE...This evening and overnight... .Thunderstorms... There is an Enhanced Risk of severe storms over western north Texas and portions of central and southern Oklahoma. Location... The Enhanced Risk covers locations near and southeast of Crowell and Vernon Texas, to Hobart, Hinton, and Guthrie. A Slight Risk covers locations north of the Enhanced Risk and south of Elk City, Enid and Ponca City. Timing... Severe storms are most likely through 2 AM. Impacts... Hail up to the size of golfballs and damaging wind gusts around 70 mph will be the main hazards. Brief tornadoes will also be possible in the Enhanced Risk area. Hail up to the size of baseballs will be possible across western north Texas into far southern Oklahoma as well. Discussion... Supercell thunderstorms continue to consolidate into lines of storms this evening. Bowing structures will pose primarily a damaging wind threat through 2 AM as they move east and northeast primarily across the Enhanced Risk area. .Heavy rain... Heavy rainfall will be likely across much of the area. The most likely area for the heaviest rainfall will be across western north Texas and areas near and south of I-44 in Oklahoma. Localized flash flooding will be possible. .SPOTTER AND EMERGENCY MANAGEMENT STATEMENT... Storm spotter groups and emergency management personnel across the risk areas should prepare for severe weather operations from this evening into the overnight hours. .DAYS TWO THROUGH SEVEN...Wednesday through Monday... .Thunderstorms... There is a Slight Risk of severe thunderstorms Wednesday, mainly east of I-35 during the afternoon hours. Thunderstorm chances will then continue each day through Monday. Severe thunderstorm chances will return Saturday. .Heavy rainfall... Heavy rainfall will be possible Wednesday across southeast Oklahoma. Flooding will be possible. Get graphics and more details at weather.gov/norman...and follow our weather forecast office on Twitter and Facebook.
In the hours before
Local storm report, Mar 28, 9:29 PM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
929 PM CDT TUE MAR 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0855 PM TSTM WND GST 7 W HINTON 35.47N 98.48W
03/28/2017 M64.00 MPH CADDO OK MESONET
&&
JPIKELocal storm report, Mar 28, 9:42 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
942 PM CDT TUE MAR 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0855 PM TSTM WND GST 5 SW EL RENO 35.47N 98.00W
03/28/2017 M64 MPH CANADIAN OK AWOS
.
&&
JPLocal storm report, Mar 28, 9:42 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
942 PM CDT TUE MAR 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0855 PM TSTM WND GST 15 W OKLAHOMA CITY 35.47N 98.00W
03/28/2017 M64 MPH CANADIAN OK AWOS
.
&&
JPLocal storm report, Mar 28, 9:51 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
951 PM CDT TUE MAR 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0951 PM HAIL LAWTON 34.60N 98.42W
03/28/2017 E1.00 INCH COMANCHE OK PUBLIC
&&
JPIKELocal storm report, Mar 28, 10:02 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1002 PM CDT TUE MAR 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0905 PM TSTM WND GST 5 WNW EL RENO 35.56N 98.04W
03/28/2017 M95 MPH CANADIAN OK MESONET
&&
JPIKESpecial weather statement, Mar 28, 10:23 PM CDT, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
1023 PM CDT TUE MAR 28 2017
TXZ084-087-290400-
Foard TX-Knox TX-
1023 PM CDT TUE MAR 28 2017
...SIGNIFICANT WEATHER ADVISORY FOR Foard and Knox Counties Until
1100 PM CDT...
AT 1022 PM CDT, strong thunderstorms were along a line extending from
11 miles northwest of Truscott to 3 miles southeast of Benjamin,
moving northeast at 55 MPH.
HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...
LAT...LON 3416 9988 3409 9977 3410 9975 3409 9967
3410 9965 3406 9955 3408 9951 3407 9949
3407 9948 3369 9947 3345 9972 3375 10000
3383 10000 3384 10005 3389 10005
TIME...MOT...LOC 0322Z 213DEG 48KT 3384 10000 3356 9974
..speg.The office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 28, 7:17 PM CDT | Areal Flood Advisory | OUN | Jackson, Tillman | 3 hr |
| Mar 28, 7:21 PM CDT | Severe Thunderstorm Warning | OUN | Caddo, Comanche, Greer, Jackson, Kiowa, Tillman and 1 more | 39 min |
| Mar 28, 7:34 PM CDT | Special Weather Statement | OUN | Caddo | 26 min |
| Mar 28, 7:39 PM CDT | Severe Thunderstorm Warning | OUN | Caddo, Canadian | 51 min |
| Mar 28, 7:44 PM CDT | Flash Flood Warning | OUN | Blaine, Caddo, Canadian, Kiowa, Washita | 4 hr |
| Mar 28, 8:13 PM CDT | Special Weather Statement | OUN | Caddo, Comanche, Washita | 32 min |
| Mar 28, 8:19 PM CDT | Severe Thunderstorm Warning | OUN | Blaine, Caddo, Canadian, Comanche, Custer, Grady and 3 more | 41 min |
| Mar 28, 8:41 PM CDT | Areal Flood Advisory | OUN | Caddo, Comanche, Kiowa | 2 hr |
| Mar 28, 8:43 PM CDT | Severe Thunderstorm Warning | OUN | Cotton, Tillman | 47 min |
| Mar 28, 8:58 PM CDT | Severe Thunderstorm Warning | OUN | Blaine, Caddo, Canadian, Cleveland, Grady, Kingfisher and 3 more | 47 min |
| Mar 28, 9:13 PM CDT | Flash Flood Warning | OUN | Caddo, Comanche, Cotton | 3 hr |
| Mar 28, 9:22 PM CDT | Areal Flood Advisory | OUN | Caddo, Canadian, Grady, Kingfisher | 113 min |
| Mar 28, 9:26 PM CDT | Severe Thunderstorm Warning | OUN | Comanche, Cotton, Tillman | 49 min |
| Mar 28, 9:32 PM CDT | Severe Thunderstorm Warning | OUN | Garfield, Grant, Kay, Noble | 44 min |
| Mar 28, 9:38 PM CDT | Severe Thunderstorm Warning | OUN | Caddo, Comanche, Grady, Stephens | 52 min |
| Mar 28, 9:41 PM CDT | Severe Thunderstorm Warning | OUN | Kingfisher, Lincoln, Logan, Noble, Oklahoma, Payne | 49 min |
| Mar 28, 9:45 PM CDT | Areal Flood Advisory | OUN | Canadian, Kingfisher, Logan, Oklahoma | 2 hr |
| Mar 28, 9:54 PM CDT | Severe Thunderstorm Warning | OUN | Jackson, Tillman | 51 min |
| Mar 28, 10:07 PM CDT | Areal Flood Advisory | OUN | Comanche, Cotton, Tillman | 113 min |
| Mar 28, 10:07 PM CDT | Severe Thunderstorm Warning | OUN | Canadian, Cleveland, Grady, McClain, Oklahoma | 38 min |
| Mar 28, 10:14 PM CDT | Severe Thunderstorm Warning | OUN | Comanche, Cotton | 46 min |
| Mar 28, 10:15 PM CDT | Areal Flood Advisory | OUN | Caddo, Canadian, Cleveland, Comanche, Grady, McClain | 2 hr |
| Mar 28, 10:29 PM CDT | Flash Flood Warning | OUN | Cleveland, Grady, McClain, Oklahoma | 6 hr |
| Mar 28, 10:54 PM CDT | Special Weather Statement | OUN | Cleveland, Lincoln, McClain, Oklahoma, Payne | 51 min |
| Mar 28, 11:00 PM CDT | Flash Flood Warning | OUN | Comanche, Cotton, Tillman | 3 hr |
| Mar 28, 11:12 PM CDT | Severe Thunderstorm Warning | OUN | Jackson, Tillman | 48 min |
| Mar 28, 11:13 PM CDT | Severe Thunderstorm Warning | OUN | Caddo, Comanche, Cotton, Grady, Stephens | 47 min |
| Mar 28, 11:44 PM CDT | Areal Flood Advisory | OUN | Lincoln, Logan, Oklahoma, Payne | 3 hr |
| Mar 28, 11:44 PM CDT | Special Weather Statement | OUN | Cleveland, Lincoln, McClain | 31 min |
| Mar 29, 12:00 AM CDT | Flash Flood Warning | OUN | Lincoln, Payne | 3 hr |
| Mar 29, 12:00 AM CDT | Special Weather Statement | OUN | Tillman | 30 min |
| Mar 29, 12:18 AM CDT | Flash Flood Warning | OUN | Caddo, Comanche, Grady, Stephens | 117 min |
| Mar 29, 12:35 AM CDT | Special Weather Statement | OUN | Lincoln | 25 min |
| Mar 29, 12:38 AM CDT | Areal Flood Advisory | OUN | Caddo, Comanche, Grady, Jackson, Kiowa, Tillman | 112 min |
| Mar 29, 1:00 AM CDT | Special Weather Statement | OUN | Jefferson, Stephens | 30 min |
| Mar 29, 1:27 AM CDT | Special Weather Statement | OUN | Stephens | 33 min |
| Mar 29, 1:56 AM CDT | Special Weather Statement | OUN | Carter, Garvin, Love | 34 min |
| Mar 29, 2:07 AM CDT | Areal Flood Warning | OUN | Caddo, Comanche, Cotton, Jackson, Kiowa, Stephens and 1 more | 6 hr |
| Mar 29, 2:13 AM CDT | Special Weather Statement | OUN | McClain | 32 min |
| Mar 29, 2:36 AM CDT | Severe Thunderstorm Warning | OUN | Cleveland, McClain | 24 min |
| Mar 29, 2:57 AM CDT | Special Weather Statement | OUN | Cleveland | 33 min |
| Mar 29, 3:08 AM CDT | Special Weather Statement | OUN | Johnston, Love, Marshall | 52 min |
| Mar 29, 3:27 AM CDT | Areal Flood Warning | OUN | Lincoln, Payne | 3 hr |
| Mar 29, 3:46 AM CDT | Special Weather Statement | OUN | Bryan, Johnston | 44 min |
| Mar 29, 3:56 AM CDT | Areal Flood Warning | OUN | Cleveland, Grady, McClain, Oklahoma | 6 hr |
| Mar 29, 4:09 AM CDT | Special Weather Statement | OUN | Coal, Hughes, Pontotoc | 51 min |
| Mar 29, 9:29 AM CDT | River Flood Warning | OUN | Cotton | 3 days |
| Mar 29, 9:55 AM CDT | River Flood Warning | OUN | Comanche, Cotton | 4 days |
| Mar 29, 10:03 AM CDT | Areal Flood Warning | OUN | Caddo, Comanche, Cotton, Grady, Stephens | 6 hr |
| Mar 29, 2:41 PM CDT | River Flood Warning | OUN | Kingfisher, Logan | 24 hr |
Nearby
Severe Thunderstorm Warnings in Oklahoma, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.